Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2013, 3:57 PM CDT for 4 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 3:57 PM CDT (20:57 UTC)
- Expired
- May 19, 2013, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 27 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:05 PM CDT | HAIL 1 | 4 Ese Paxico, KS | |
| May 19, 4:20 PM CDT | HAIL 1.5 | 4 W Rossville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:47 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS53 KTOP 192057
SVRTOP
KSC085-149-177-197-192145-
/O.NEW.KTOP.SV.W.0034.130519T2057Z-130519T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JACKSON COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 355 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
PAXICO...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...PAXICO...MAPLE HILL...WILLARD...ST. MARYS...SILVER
LAKE AND DELIA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 331 AND 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3936 9597 3920 9570 3888 9611 3900 9629
TIME...MOT...LOC 2057Z 218DEG 28KT 3901 9614
HAIL...1.25IN
WIND...60MPH
$$
PHILLIPS3 follow-up statements
379
WWUS53 KTOP 192108
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SUN MAY 19 2013
KSC085-149-177-197-192145-
/O.CON.KTOP.SV.W.0034.000000T0000Z-130519T2145Z/
SHAWNEE-POTTAWATOMIE-JACKSON-WABAUNSEE-
408 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WABAUNSEE...SOUTHWESTERN JACKSON...EXTREME SOUTHEASTERN POTTAWATOMIE
AND NORTHWESTERN SHAWNEE COUNTIES UNTIL 445 PM CDT...
AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAXICO...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 4
MILES EAST SOUTHEAST OF PAXICO AT 405 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...MAPLE HILL...WILLARD...ST. MARYS...SILVER LAKE AND DELIA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 333 AND 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3896 9607 3904 9622 3936 9597 3920 9570
3918 9573
TIME...MOT...LOC 2108Z 218DEG 28KT 3908 9607
HAIL...1.00IN
WIND...60MPH
$$
PHILLIPS114
WWUS53 KTOP 192122
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT SUN MAY 19 2013
KSC085-149-177-197-192145-
/O.CON.KTOP.SV.W.0034.000000T0000Z-130519T2145Z/
SHAWNEE-POTTAWATOMIE-JACKSON-WABAUNSEE-
422 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WABAUNSEE...SOUTHWESTERN JACKSON...EXTREME SOUTHEASTERN POTTAWATOMIE
AND NORTHWESTERN SHAWNEE COUNTIES UNTIL 445 PM CDT...
AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSSVILLE...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. PING PONG BALL SIZE HAIL WAS
REPORTED 4 MILES WEST OF ROSSVILLE AT 420 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DELIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3906 9597 3911 9613 3936 9597 3920 9570
3918 9573
TIME...MOT...LOC 2122Z 218DEG 28KT 3917 9598
HAIL...1.50IN
WIND...60MPH
$$012
WWUS53 KTOP 192126
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT SUN MAY 19 2013
KSC149-197-192136-
/O.CAN.KTOP.SV.W.0034.000000T0000Z-130519T2145Z/
POTTAWATOMIE-WABAUNSEE-
426 PM CDT SUN MAY 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WABAUNSEE AND
EXTREME SOUTHEASTERN POTTAWATOMIE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 3911 9597 3913 9599 3914 9600 3913 9600
3915 9604 3922 9604 3936 9597 3924 9577
TIME...MOT...LOC 2126Z 218DEG 28KT 3919 9596
$$
KSC085-177-192145-
/O.CON.KTOP.SV.W.0034.000000T0000Z-130519T2145Z/
SHAWNEE-JACKSON-
426 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JACKSON AND NORTHWESTERN SHAWNEE COUNTIES UNTIL 445 PM CDT...
AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSSVILLE...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. PING PONG BALL SIZE HAIL WAS
REPORTED 4 MILES WEST OF ROSSVILLE AT 420 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DELIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3911 9597 3913 9599 3914 9600 3913 9600
3915 9604 3922 9604 3936 9597 3924 9577
TIME...MOT...LOC 2126Z 218DEG 28KT 3919 9596
HAIL...1.50IN
WIND...60MPH
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:20 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 19, 1:20 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 120 PM CDT SUN MAY 19 2013 .UPDATE... ISSUED AT 118 PM CDT SUN MAY 19 2013 ADJUSTED CONVECTIVE TIMING FOR THE FIRST FEW HOURS OF THE AFTERNOON. HIGH-RES SHORT TERM MODELS SHOW ELEVATED THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON. RADAR AT 1250 PM WAS SHOWING DEVELOPING CELLS NEAR JUNCTION CITY AND ANOTHER AREA IN SOUTH CENTRAL KANSAS. BULK SHEAR NEAR 30 KTS ACROSS NORTH CENTRAL KANSAS AND 40 TO 50 KTS IN EAST CENTRAL AND SOUTHEAST KANSAS. CAPE WAS AVERAGING AROUND 1000 J/KG NEAR THE NEBRASKA BORDER TO NEAR 3000 J/KG IN SOUTH CENTRAL KANSAS. EXPECT STORMS TO DEVELOP IN SOUTH CENTRAL KANSAS THEN MOVE NORTHEAST INTO EAST CENTRAL KANSAS AFTER 20Z WITH ELEVATED STORMS CONTINUING ACROSS MUCH OF NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS. MID LEVEL LAPSE RATES WILL STEEPEN WITH TIME (8-9 DEG) AS THE UPPER WAVE/TROUGH MOVES NORTHEAST. SHEAR AND INSTABILITY WILL BE SUPPORTIVE OF SUPER CELLS THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS WITH ISOLATED TORNADOES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 330 AM CDT SUN MAY 19 2013 SHORT TERM FORECAST (SUNDAY AND SUNDAY NIGHT)... THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT REMAINS IN TACT FOR SUNDAY ACROSS ALL OF EASTERN KANSAS...WITH ALL HAZARDS OF SEVERE WEATHER POSSIBLE INCLUDING LARGE DAMAGING HAIL...STRONG WINDS...AND PERHAPS A TORNADO OR TWO. THE INITIAL SURFACE OBSERVATION MAP INDICATES A RATHER WORKED OVER LOW LEVEL ATMOSPHERE IN THE WAKE OF STRONG STORMS WHICH HAVE SINCE LEFT THE AREA. PREVIOUS AS WELL AS ONGOING CONVECTION WILL LIKELY CREATE AN OUTFLOW BOUNDARY IN THE KS/OK BORDER REGION...WHICH MAY PLAY A ROLE IN THUNDERSTORM DEVELOPMENT AND BEHAVIOR FOR SUNDAY. CURRENTLY LIGHT RAIN ASSOCIATED WITH POST OFB OVER RUNNING REMAIN IN THE AREA...MAINLY ACROSS SOUTHERN KANSAS. DEPENDING ON HOW MUCH SKIES CAN CLEAR ON SUNDAY WILL HELP DETERMINE HOW MUCH THE ATMOSPHERE WILL BE ABLE TO DESTABILIZE FOR SUNDAY AFTERNOON. WATER VAPOR IMAGERY AS WELL AS RAP40 H5 ANALYSIS INDICATE THE STRONG MID LEVEL TROUGH...PARTIALLY RESPONSIBLE FOR SATURDAYS CONVECTION...REMAINS IN PLACE OVER THE HIGH PLAINS AS IT GRADUALLY MOVES EAST. AS THE DAY PROGRESSES H5 HEIGHT FALLS WILL BE PREVALENT ACROSS THE AREA. WITH A MOIST BOUNDARY LAYER IN PLACE...ALONG WITH A POTENT MID LEVEL TROUGH MOVING THROUGH THE AREA...EXPECT A PERIOD OF SEVERE WEATHER TO TAKE PLACE LATER TODAY ACROSS EASTERN KANSAS. ALL HIGH RESOLUTION SHORT RANGE MODELS PROG A QUICK RECOVERY OF THE BOUNDARY LAYER MOISTURE AHEAD OF A DEEPENING SURFACE LOW COMING OFF THE SOUTHERN/CENTRAL HIGH PLAINS. STRONG SOUTHERLY SFC FLOW WILL AID IN THE BOUNDARY LAYER MOISTURE RECOVERY THROUGH THE MORNING AND EARLY AFTERNOON HOURS ON SUNDAY. AN INITIAL ROUND OF ELEVATED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY MORNING...MAINLY NORTH OF INTERSTATE 70 AS WARM AIR ADVECTION RIDES OVER THE LOW LEVEL INVERSION. AROUND 2000-3000 J/KG OF ELEVATED INSTABILITY WILL BE PRESENT AS WELL AS AROUND 40 KTS OF DEEP LAYER SHEAR FOR ANY STORM TO TAP INTO...SO ROBUST UPDRAFTS CAPABLE OF PRODUCING MAINLY LARGE HAIL WILL BE POSSIBLE IN THIS INITIAL ROUND OF THUNDERSTORMS LATE SUNDAY MORNING INTO THE EARLY AFTERNOON. SOUTH OF THE AREA OF THE MORNING THUNDERSTORMS THE BOUNDARY LAYER SHOULD BE ABLE TO DESTABILIZE RAPIDLY THROUGHOUT THE DAY...SETTING THE STAGE FOR THE MAIN PERIOD OF SEVERE THUNDERSTORMS. MESOSCALE DETAILS WILL LIKELY NEED TO BE IRONED OUT THROUGHOUT THE DAY TO DETERMINE THE TIMING AND STRENGTH OF THE STRONGEST STORMS FOR THE AREA. 06Z RAP FORECAST OF SURFACE THETA E AND WIND DIRECTION SHOWS A GOOD PUNCH OF DRY AIR COMING OFF THE SOUTHERN HIGH PLAINS INTO THE WICHITA METRO AREA. THE EXACT LOCATION OF THIS DRY PUNCH AND STRONG SURFACE WIND CONVERGENCE IS A LITTLE UNCERTAIN...BUT THAT WOULD BE ONE OF THE FOCI FOR STORM DEVELOPMENT THIS AFTERNOON. ANOTHER FACTOR IN FAVOR OF ROBUST CONVECTION ACROSS THE AREA IS THE PRESENCE OF A VERY POTENT UPPER LEVEL JET...WHICH NOSES INTO SE KANSAS...PUTTING THE CONVECTIVELY FAVORABLE LEFT EXIT REGION RIGHT OVER THE FORECAST AREA. GIVEN THESE FACTORS IT APPEARS CONCEIVABLE THAT A FEW STORMS WILL BE ABLE TO INITIATE 20-21Z IN THE AFOREMENTIONED STRONG CONVERGENCE ZONE AND PUSH NORTHEAST UTILIZING 3500-4500 ML CAPE AND PERHAPS 40 TO 50 KTS OF DEEP LAYER SHEAR. EXTREME MID LEVEL LAPSE RATES ON THE ORDER OF 9-9.5 C/KM WILL AID IN CREATING THE EXTREME ML CAPE...SO ANY UPDRAFT THAT GOES UP DURING PEAK HEATING WILL LIKELY BE ABLE TO PRODUCE LARGE HAIL...ON THE ORDER OF BASEBALL SIZED...WITH PERHAPS SOME LARGER STONES. OF COURSE WITH ANY STORM THAT BECOMES SURFACE BASED STRONG OUTFLOW WINDS WILL ALWAYS BE PROBABLE...SO AREAS IN THE VICINITY OF THE STRONGEST STORMS COULD SEE STRONG GUSTY WINDS ON THE ORDER OF 60 TO 70 MPH. INITIAL STORM COVERAGE WILL LIKELY BE DICTATED BY DETAILED MESOSCALE INFLUENCES AND COULD BE ISOLATED TO SCATTERED IN NATURE...HOWEVER ONCE THE MAIN MID LEVEL SYSTEM CAN MOVE INTO THE AREA COVERAGE WILL INCREASE...WITH DISCREET STORMS HAVING THE BEST CHANCE TO PRODUCE LARGE HAIL...STRONG WINDS AND PERHAPS A TORNADO. REGARDING THE TORNADO THREAT...GIVEN THE EXTREME INSTABILITY PRESENT FOR THESE STORMS AND THE STRONG SHEAR IT CANNOT BE RULED OUT THAT A TORNADO OR TWO COULD FORM. GIVEN THAT SURFACE WINDS WILL BE OUT OF THE SSE AND LOW/MID LEVEL WINDS WILL BE VEERING WITH HEIGHT THE GENERAL WIND SHEAR PROFILE WILL BE IN PLACE TO WARRANT A TORNADO THREAT. FORECAST HODOGRAPHS FOR NUMEROUS STRONG TORNADOES ARE FAR FROM PERFECT IN THIS SET UP...AS THE HODOGRAPHS LACK THE OPTIMAL LOOPING CLOCKWISE STRUCTURE. WIND PROFILES DO LOOK A BIT BETTER WITH THE LATEST RUNS OF THE MODELS THAN BEFORE...BUT STILL TAKE ON A BIT OF AN S-SHAPE WITH COUNTERCLOCKWISE STRUCTURE. A PLANAR VIEW OF THE LOW LEVEL WIND SHEAR SHOWS THAT ENOUGH TURNING WILL TAKE PLACE IN THE LOWEST 1-3 KM TO CONTINUE A CONCERN FOR TORNADIC BEHAVIOR...ESPECIALLY ONCE THE EARLY EVENING SETS IN AND THE LOW LEVEL JET CAN INCREASE...LENGTHENING THE LOWEST LEVEL OF THE HODOGRAPH. THE BOTTOM LINE IS THAT ALTHOUGH THE WIND SHEAR PROFILE IS NOT PERFECT FOR STRONG TORNADOES TO OCCUR THERE IS ENOUGH OF A SIGNAL FOR TORNADIC POTENTIAL TO WARRANT CONCERN FOR A DISCREET STORM OR TWO TO PRODUCE A TORNADO...PERHAPS STRONG...ESPECIALLY IF A BOUNDARY COMES INTO PLAY. AS THE DAY WEARS ON STORM COVERAGE WILL LIKELY INCREASE AS THE MID LEVEL TROUGH MOVES INTO THE AREA PROVIDING AMPLE ASCENT AND SUPPORT FOR DEEP CONVECTION. ALSO MOVING THROUGH THE AREA IS A COLD FRONT WHICH WILL ALSO AID IN INCREASING STORM COVERAGE AS IT PUSHES THROUGH THE AREA. EXPECT A TRANSITION TO MCS/SQUALL LINE LATER IN THE DAY AS STORMS INTERACT WITH EACH OTHER...EVENTUALLY CLEARING THROUGH THE AREA OVERNIGHT SUNDAY NIGHT INTO MONDAY. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 330 AM CDT SUN MAY 19 2013 MON-TUES...HAVE KEPT LINGERING OVERNIGHT POPS WEIGHTED TOWARD THE EAST AS WILL HAVE TO SEE HOW EVENING CONVECTION UNFOLDS SUNDAY. LEAD RIPPLE IN THE BIGGER LONGWAVE TROF APPEARS TO MOVE NE INTO IOWA BY 12Z MONDAY AND WOULD EXPECT SOME CLEARING FROM WEST TO EAST BY MORNING. BRUNT OF THE LONGWAVE TROF STILL POISED TO THE WEST OF THE AREA HOWEVER...AND JET STREAK ROUNDS THE BASE OVER EASTERN KS BY THE NOON HOUR MONDAY. THIS HELPS KEEP THE FRONT OVER SOUTHEAST KANSAS. BY 06Z TUESDAY...THE RRE OF THE UPPER JET AND BROAD LIFT FROM THE UPPER TROF MOVE OUT OVER THE FRONT ONCE AGAIN...AND FIRES OFF MORE STORMS OVER SOUTHEAST KANSAS. THESE STORMS WOULD BE SEVERE AS GOOD INSTABILITY AND SHEAR REMAIN IN PLACE. THE BEST FOCUS FOR SEVERE LOOKS TO BE JUST SE OF THE TOPEKA COUNTIES WITH A SLIGHT RISK ACROSS THE SOUTHEAST HALF. SOME DETAIL DEPENDS ON MORE MESOSCALE MECHANISMS AND FORECAST LOCATION MAY ADJUST SOMEWHAT BETWEEN NOW AND MONDAY...BUT FOR THOSE ALONG AND SE OF I35 STAY TUNED FOR POSSIBLY MORE SEVERE WEATHER LATE MONDAY. PRECIP CHANCES DIMINISH AFTER SUNRISE TUESDAY AND POPS REFLECT THIS TREND. HIGHS BY TUESDAY ONLY ANTICIPATED TO BE IN THE 70S AS COOLER TEMPS FROM THE NW OVERTAKE THE CENTRAL PLAINS. WED-SAT ANTICIPATE COOLER THAN NORMAL HIGH TEMPERATURES AS UPPER TROF IS SLOW TO MOVE OFF TO THE EAST AND SURFACE HIGH PRESSURE PUSHES INTO THE PLAINS BEHIND THE SYSTEM INTO THE END OF THE WEEK. SW FLOW REESTABLISHES OVER THE SW STATES...AND FRONT IN BETWEEN GENERATES SHOWERS AND THUNDER AT TIMES OVER THE SOUTHEAST COUNTIES. WILL CARRY SOME POPS A BIT HIGHER TO THE SW AS A RESULT. GENERALLY ANTICIPATE DAYTIME HIGHS IN THE 70S WITH OVERNIGHT LOWS IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 118 PM CDT SUN MAY 19 2013 VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF TSRA INTO THE TERMINALS WITH MHK IN THE 19Z-20Z TIME FRAME AND TOP AND FOE AROUND 22Z. WITH SCATTERED TSRA EXPECTED HAVE INCLUDED MVFR CIGS AND VSBYS IN TAFS THROUGH 02Z. WINDS WILL CONTINUE TO BE GUSTY OUT OF THE SOUTH THROUGH THE THE EARLY EVENING THEN DECREASE AFTER 02Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...53 SHORT TERM...LEIGHTON LONG TERM...CRAVEN AVIATION...53
Hazardous weather outlook, May 19, 2:00 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 200 PM CDT SUN MAY 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-201900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 200 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA AS A STRONG UPPER SYSTEM APPROACHES THE AREA FROM THE WEST. THESE STORMS ARE EXPECTED TO BRING HAIL...WITH SOME GREATER THAN TWO INCHES...AS WELL AS STRONG DAMAGING WIND GUSTS AND ISOLATED TORNADOES. STORMS WILL MOVE THROUGH EAST AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER CHANCE FOR SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING...WITH HIGHER CHANCES FOR SEVERE WEATHER ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND ISOLATED TORNADOES ARE THE PRIMARY THREAT FROM THESE STORMS. A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT CHANCES FOR STORMS INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 19, 2:27 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT SUN MAY 19 2013
KSZ010-022-191945-
MARSHALL-RILEY-
227 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
SOUTHWESTERN MARSHALL COUNTIES...
THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF NORTHWESTERN RILEY AND SOUTHWESTERN MARSHALL
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WATERVILLE AND BLUE RAPIDS.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3965 9649 3957 9657 3957 9658 3954 9659
3953 9663 3948 9667 3948 9668 3946 9669
3946 9671 3942 9673 3942 9671 3936 9677
3941 9695 3957 9686 3957 9681 3964 9681
3971 9677
TIME...MOT...LOC 1927Z 212DEG 39KT 3946 9681
$$ BARJENBRUCHLocal storm report, May 19, 3:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 3 SSW BENNINGTON 38.99N 97.62W
05/19/2013 E1.00 INCH OTTAWA KS PUBLIC
&&
BYRNESpecial weather statement, May 19, 3:21 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SUN MAY 19 2013
KSZ037-038-192045-
MORRIS-WABAUNSEE-
321 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRIS AND WABAUNSEE
COUNTIES...
THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF NORTHEAST MORRIS AND WABAUNSEE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE AND ALMA.
A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
&&
LAT...LON 3876 9655 3907 9630 3890 9602 3873 9625
3874 9628 3874 9632 3874 9635 3866 9635
3865 9636
TIME...MOT...LOC 2020Z 218DEG 28KT 3878 9637
$$ PHILLIPSLocal storm report, May 19, 3:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 5 SW AXTELL 39.82N 96.33W
05/19/2013 E1.00 INCH MARSHALL KS PUBLIC
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:43 PM CDT | Special Weather Statement | TOP | Republic | 32 min |
| May 18, 9:21 PM CDT | Special Weather Statement | TOP | Ottawa | 39 min |
| May 18, 9:30 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 30 min |
| May 18, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 35 min |
| May 18, 10:04 PM CDT | Special Weather Statement | TOP | Dickinson | 26 min |
| May 18, 10:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson | 48 min |
| May 18, 10:25 PM CDT | Tornado Warning | TOP | Clay, Cloud, Republic, Washington | 20 min |
| May 18, 10:33 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Marshall, Pottawatomie, Riley, Washington | 42 min |
| May 18, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Republic, Washington | 39 min |
| May 18, 10:42 PM CDT | Tornado Warning | TOP | Washington | 33 min |
| May 18, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 2 more | 48 min |
| May 18, 11:26 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 19 min |
| May 18, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee and 1 more | 47 min |
| May 19, 1:50 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 40 min |
| May 19, 2:27 PM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 19, 2:51 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| May 19, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 35 min |
| May 19, 3:21 PM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 19, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 50 min |
| May 19, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 66 min |
| May 19, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 48 min |
| May 19, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 49 min |
| May 19, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| May 19, 5:02 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 43 min |
| May 19, 5:09 PM CDT | Tornado Warning | TOP | Dickinson | 36 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 49 min |
| May 19, 5:21 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 39 min |
| May 19, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 29 min |
| May 19, 5:33 PM CDT | Tornado Warning | TOP | Lyon | 27 min |
| May 19, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Shawnee, Wabaunsee | 49 min |
| May 19, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 33 min |
| May 19, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 22 min |
| May 19, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 47 min |
| May 19, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Douglas, Franklin, Jefferson, Osage, Shawnee | 52 min |
| May 19, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Shawnee | 44 min |
| May 19, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.